Alert archive / North Carolina / Tornado Warnings in 2005
Tornado Warning 3, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Mar 23, 2005, 5:33 PM EST for Guilford County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2005, 5:33 PM EST (22:33 UTC)
- Expired
- Mar 23, 2005, 6:30 PM EST
- In force
- 57 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 5:25 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 381 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KRAH 232233 TORRAH NCC081-232330- /O.NEW.KRAH.TO.W.0003.050323T2233Z-050323T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RALEIGH NC 533 PM EST WED MAR 23 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * TORNADO WARNING FOR... NORTHERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 630 PM EST * AT 529 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 7 MILES WEST OF COLFAX...OR ABOUT 7 MILES SOUTHWEST OF BELEWS CREEK...MOVING EAST AT 35 MPH. * THE TORNADO WILL BE NEAR... COLFAX AND OAK RIDGE AROUND 540 PM... PIEDMONT TRIAD INTERNATIONAL AIRPORT AROUND 545 PM... SUMMERFIELD AND GUILFORD AROUND 550 PM... LAKE BRANDT AND HILLSDALE AROUND 555 PM... LAKE TOWNSEND AROUND 600 PM... MONTICELLO AND MCLEANSVILLE AROUND 610 PM... THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. IN ADDITION TO THE THREAT OF A TORNADO...LARGE HAIL AND DEADLY LIGHTNING CAN BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3624 8003 3610 8004 3601 7954 3623 7953 $$ DGS
3 follow-up statements
000 WWUS52 KRAH 232249 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 546 PM EST WED MAR 23 2005 NCC081-232330- /O.CON.KRAH.TO.W.0003.000000T0000Z-050323T2330Z/ GUILFORD NC- 549 PM EST WED MAR 23 2005 ...A TORNADO WARNING CONTINUES UNTIL 630 PM EST FOR NORTHERN GUILFORD COUNTY... AT 546 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SUMMERFIELD...OR ABOUT 9 MILES NORTHWEST OF GREENSBORO...MOVING EAST AT 35 MPH. THE TORNADO WILL BE NEAR... SUMMERFIELD BY 550 PM EST LAKE BRANDT AND HILLSDALE BY 555 PM EST LAKE TOWNSEND BY 600 PM EST MONTICELLO AND MCLEANSVILLE BY 610 PM EST 7 MILES NORTH OF SEDALIA BY 615 PM EST GIBSONVILLE BY 620 PM EST A POSSIBLE TORNADO HAS BEEN SPOTTED NORTH OF THE PTI AIRPORT. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL. BASEBALL SIZED HAIL HAS BEEN REPORTED IN TOBACCOVILLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3622 7998 3612 7999 3604 7954 3623 7953 $$ DGS
000 WWUS52 KRAH 232308 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 607 PM EST WED MAR 23 2005 NCC081-232330- /O.CON.KRAH.TO.W.0003.000000T0000Z-050323T2330Z/ GUILFORD NC- 607 PM EST WED MAR 23 2005 ...A TORNADO WARNING CONTINUES UNTIL 630 PM EST FOR NORTHEASTERN GUILFORD COUNTY... AT 603 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LAKE TOWNSEND...OR ABOUT 7 MILES NORTHEAST OF GREENSBORO...MOVING EAST AT 30 MPH. LOCATIONS IN THE PATH OF THE TORNADO INCLUDE...MCLEANSVILLE...GIBSONVILLE AND MONTICELLO. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3619 7977 3614 7977 3606 7954 3623 7954 $$ DGS
000 WWUS52 KRAH 232324 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 622 PM EST WED MAR 23 2005 NCC081-232332- /O.CAN.KRAH.TO.W.0003.000000T0000Z-050323T2330Z/ GUILFORD NC- 622 PM EST WED MAR 23 2005 ...THE TORNADO WARNING FOR NORTHEASTERN GUILFORD COUNTY IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. HOWEVER...DANGEROUS LIGHTNING WILL CONTINUE ACROSS NORTHEAST GUILFORD COUNTY. REMAIN INDOORS FOR 30 MINUTES AFTER THE LAST THUNDER IS HEARD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3619 7977 3614 7977 3606 7954 3623 7954 $$ DGS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Mar 23, 2:00 PM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Mar 23, 2:00 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EST WED MAR 23 2005 .SHORT TERM (TODAY THROUGH SATURDAY)... SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING BEING SQUASHED BY DRY AIR ADVECTING IN FROM THE SOUTHWEST. SOME SMALL THREAT WILL CONTINUE EAST OF THE CLEARING LINE CURRENTLY VICINITY OF SOUTHERN PINES...WHICH SHOULD DRIFT EAST. WEAK OHIO VALLEY LOW TO SKIRT ACROSS TO OUR NORTH FRIDAY OR FRIDAY NIGHT. ALTHOUGH THERE ARE SIGNIFICANT DIFFERENCES IN TIMING IN THE MODELS THERE DOES NOT APPEAR TO BE JUSTIFICATION FOR ADDING ANY RAIN TO THE FORECAST. ONLY MINOR TEMPERATURE CHANGES. && .LONG TERM (SATURDAY NIGHT THROUGH TUESDAY)... THE NEXT RAIN THREAT COMES WITH THE DIGGING UPPER LEVEL LOW IN THE MIDWEST WHICH KICKS A SURFACE LOW NORTHEAST SATURDAY NIGHT. THIS EVENT ALREADY WELL COVERED AND WILL LIKELY SEE POPS INCREASE IN LATER FORECASTS FOR THE LATE WEEKEND. CONSENSUS IS GFS IS CORRECT IN CLOSING OFF AN UPPER LEVEL LOW BUT A LITTLE FAST IN MOVING THE LOW INTO THE NORTH CAROLINA MOUNTAINS SUNDAY NIGHT. THUS CAN SEE A RAIN CHANCE EXTENDING ALL THE WAY INTO MONDAY NIGHT. NO SIGNIFICANT CHANGES TO TEMPERATURES. && .AVIATION... CLOUDY SKIES OVER THE AREA WILL GIVEWAY TO SOME SUNSHINE THIS AFTERNOON. MVFR CEILING THROUGH 20Z...EXCEPT IFR GSO-INT UNTIL 20Z. THE HEAT OF THE DAY COMBINED WITH A FRONTAL BOUNDARY ACTING AS A TRIGGER MOVING THROUGH THE REGION WILL RESULT IN SCATTERED SHOWERS WITH SOME EMBEDDED THUNDERSTORMS. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL DIMINISH AS THE FRONT WITH ITS ASSOCIATED LOW PRESSURE CENTER MOVES OFFSHORE THIS EVENING. VFR CONDITIONS AFTER 24/00Z...EXCEPT MVFR CEILINGS AND VISIBILITIES 24/09-13Z. WINDS WILL BE GUSTY FROM THE SOUTH AND SOUTHWEST THIS AFTERNOON AT 20 TO 30 KNOTS. WINDS WILL DIMINISH THIS EVENING. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RLH LONG TERM...RLH AVIATION...RHJ
Hazardous weather outlook, Mar 23, 4:51 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 451 AM EST WED MAR 23 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-240949- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE... GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 452 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF CENTRAL NORTH CAROLINA TODAY. MOST OF CENTRAL NORTH CAROLINA WILL REMAIN IN THE COOLER AIR THIS MORNING. HOWEVER A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH THE POTENTIAL FOR AN ISOLATED SEVERE STORM OR TWO. THEN A COLD FRONT WILL MOVE ACROSS THE AREA LATER THIS MORNING INTO THE AFTERNOON. AS THE FRONT APPROACHES...THE AIR OVER CENTRAL NORTH CAROLINA WILL BECOME VERY UNSTABLE. THE COMBINATION OF UNSTABLE AIR AND SHIFTING WINDS IN THE LOWER LEVELS WILL RESULT IN SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND THE POTENTIAL FOR AN ISOLATED TORNADO. THE PERIOD OF GREATEST THREAT FROM SEVERE WEATHER WILL BE FROM THE LATE MORNING TO ABOUT 4 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CHANCE FOR SHOWERS SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RA
In the hours before
Local storm report, Mar 23, 5:14 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
514 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL RURAL HALL 36.23N 80.29W
03/23/2005 0.50 INCH FORSYTH NC TRAINED SPOTTER
0511 PM HAIL LEWISVILLE 36.09N 80.40W
03/23/2005 1.00 INCH FORSYTH NC TRAINED SPOTTER
WESTERN LEWISVILLE AT SKYLAND AND DOZIER ROAD.
0513 PM HAIL TOBACCOVILLE 36.23N 80.35W
03/23/2005 1.00 INCH FORSYTH NC TRAINED SPOTTER
HIGHWAY 67 AND BOWENS.
&&
ORROCKLocal storm report, Mar 23, 5:17 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
517 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 NW WINSTON-SALEM 36.11N 80.28W
03/23/2005 1.25 INCH FORSYTH NC TRAINED SPOTTER
SHADDALON DRIVE AND MURRAY DRIVE.
&&
ORROCKLocal storm report, Mar 23, 5:18 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL WINSTON-SALEM 36.10N 80.26W
03/23/2005 1.00 INCH FORSYTH NC TRAINED SPOTTER
HIGHWAY 52 NORTH AND HANES MILL ROAD.
&&
ORROCKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:52 PM EST | Severe Thunderstorm Warning | RAH | Forsyth | 53 min |
| Mar 23, 5:02 PM EST | Tornado Warning | RAH | Forsyth | 43 min |
Nearby
Tornado Warnings in North Carolina, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.